Wellbutrin (bupropion) is a prescription drug used to treat depression. Like other CNS-active drugs, abruptly discontinuing treatment can result in a number of withdrawal symptoms. Although the manufacturer of Wellbutrin does not specifically warn about possible withdrawal effects, it is possible to develop these symptoms.
To safely discontinue Wellbutrin, you need to gradually reduce the dosage to wean yourself off the medication. It should never be stopped suddenly.
Your healthcare provider will give an instructions or provide a schedule on how to properly discontinue this medication.
Wellbutrin Withdrawal Symptoms
Withdrawal symptoms may vary for each person. They can range from mild to severe symptoms which may require medical attention.
Some of the possible Wellbutrin withdrawal symptoms include:
- Burning or tingling sensations
- Electric shock-like senations
- Fatigue or Tiredness
- Headaches or migraines
- Insomnia or Sleep issues
- blurred vision
- ringing in the ears
- difficulty concentrating
- repetitive thoughts
Aside from these commonly reported withdrawal symptoms, patients may also experience physical symptoms that include poor coordination and difficulty maintaining balance, general lethargy and fatigue, and migraines. Often, these disturbing physical symptoms require medical intervention for proper treatment.
Physical symptoms of Wellbutrin withdrawal may also be accompanied by several psychological symptoms which can either be part of the condition or completely new symptoms. Some patients report troubling thoughts, worsening depression and anxiety. It is also possible for patient to experience sudden highly emotional states, over reaction to apparently normal events, depersonalization, and severe restlessness. These psychological events should be reported to a healthcare provider, especially when accompanied by suicidal thoughts.
There are also patients who complain of some gastrointestinal symptoms that include diarrhea, flatulence, indigestion, nausea and stomach cramps. However, these symptoms often resolve in a few days. If gastrointestinal symptoms become severe and last longer, you should seek medical attention.
Managing Wellbutrin Withdrawal
Usually, withdrawal symptoms from Wellbutrin subside within several days even without treatment. For most people, mild symptoms are apparent for a few days while the body readjusts. Although withdrawal symptoms resolve over time without needing treatment, promptly reporting withdrawal effects can greatly improve the management and control of these disturbing symptoms. If the withdrawal symptoms last for longer than 8 weeks, you should immediately consult your healthcare provider. He or she will evaluate your condition before making any recommendations.
When discontinued exactly as recommended, Wellbutrin withdrawal symptoms should not be a problem. If you were to stop using this medication, your healthcare provider will gradually lower your dose to minimize the chances of withdrawal symptoms. In case you develop withdrawal symptoms that affect your daily living, your healthcare provider may recommend returning you to your previous dose of Wellbutrin and then taper the dose at a more gradual pace.